Flood, Iowa
- When
- May 9, 2:07 AM CST to May 19, 8:40 PM CST
- Where
- Iowa forecast zone
- Property damage
- $500,000
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 41.686, -92.065 (the zone’s center; the record gives no point)
Iowa River
A pattern change at the end of April brought a series of heavy rain producing systems to Eastern Iowa and Northern Illinois over the first 10 days of the month. Area rivers responded with the Iowa River going above flood stage starting on the 10th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A pattern change at the end of April brought a series of heavy rain producing systems to Eastern Iowa and Northern Illinois over the first 10 days of the month. Area rivers responded with the Iowa River going above flood stage starting on the 10th. The Cedar and Wapsipinicon Rivers followed by going above flood stage around the 15th. The Mississippi River also went above flood stage, beginning around the 20th. Most tributaries went below flood stage around the 20th, and most locations on the Mississippi that were above flood stage went below by the 28th.Most of the flooding was minor. One location-the Mississippi River at Gladstone Dam 18-experienced moderate flooding. Most impacts were minor in the flooding events during the month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 8, 3:52 PM CST, 10 hours 15 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED CODING AT BOTTOM NATIONAL WEATHER SERVICE QUAD CITIES IA IL 452 PM CDT THU MAY 8 2003 BAND OF SHOWERS AND A FEW THUNDERSTORMS FINALLY MANAGING TO DROP PRECIPITATION ACROSS THE CWA. THIS PRECIP FORMED OFF OF THE 850MB FRONT...WITH THE SURFACE FRONT STILL ACROSS CENTRAL KS/MO AS OF 18Z. THE SURFACE FRONT IS LIGHTING UP NOW...WITH SOME PRETTY SIGNIFICANT STORMS APPARENT ON SATELLITE AND RADAR IMAGERY. UPPER LEVELS ANALYSIS INDICATING THE STRONG LOW LEVEL JET HELPING TO FIRE CONVECTION EXTENDING FROM SOUTHERN TX TO EASTERN KS...WITH PLENTY OF MOISTURE HAVING STREAMED UP OVER MUCH OF THE MIDWEST. 500MB TROUGH STILL OVER THE ROCKIES...BUT SOME PRETTY SIGNIFICANT SHORT WAVES MOVING OUT OF THE ROCKIES TO OVER KANSAS...AGAIN ASSISITING CONVECTION THERE. MAIN CONCERNS THIS FORECAST INCLUDE THUNDERSTORM TIMING TONIGHT THROUGH SATURDAY...WITH ATTENDANT SEVERE AND FLOODING CONCERNS. 12Z MODELS APPEAR TO HAVE INITIALIZED REASONABLY WELL THIS MORNING... WITH BETTER AGREEMENT THROUGH THE PERIOD THAN ON YESTERDAYS RUNS. ETA IS STILL MORE PROGRESSIVE AT 500 MB THAN THE OTHER MODELS...EVEN TO THE POINT OF BEING THE ODD ONE OUT BY 36 HRS. HOWEVER...SURFACE FEATURES ARE VERY CLOSE...AND NGM APPEARS TO BE THE ODD ONE OUT THEN WITH ITS TOO FAR INTO THE COLD AIR BIAS. WILL BE GOING WITH A BLEND BETWEEN MODELS FOR THIS FORECAST. DUE TO 3 HOUR FFG VALUES BETWEEN 1.5 TO AROUND 2 INCHES... WIDESPREAD HEAVY RAINFALL OF BETWEEN .75 AND 1.5 DUE IN...WITH LOCALLY HIGHER AMOUNTS POSSIBLE OF UP TO 3 INCHES...HAVE DECIDED TO GO WITH A FLOOD WATCH TONIGHT...FOR THE WESTERN 1/3 TO 1/2 OF THE CWA. SEVERE THREAT ALSO EXISTS FOR TONIGHT...MAINLY HAILERS...BEING NORTH OF THE SURFACE FRONT. CONVECTION NOW DEVELOPING OVER SOUTHEASTERN NEBRASKA SHOULD CONTINUE TO DEVELOP ALONG THE 850MB FRONT AND MOVE NNE...GETTING INTO THE CWA BY MID TO LATE EVENING. STORMS COULD BE QUITE STRONG WITH DECENT DYNAMICS ALOFT...AND STRONG SOUTHERLY 850MB JET BRINGING IN HIGH DEWPOINT AIR. FRIDAY IS MORE OF A QUESTION. THE WARM FRONT WILL BE NORTH OF THE AREA...WITH A WIND SHIFT LINE/WEAK COLD FRONT MOVING FROM WEST TO EAST ACROSS THE AREA. 850MB LOW LEVEL JET WILL SHIFT BACK WEST IN THE MORNING...AND MORE CONVECTION SHOULD FIRE IN THE EASTERN KANSAS AND WESTERN MISSOURI AREA...WITH MAY MANAGE TO AFFECT THE SOUTHERN AREAS OF THE CWA DURING THE EVENING. MUCH DEPENDS ON WHAT THE FRONT DOES TONIGHT...AND HAVE HUNG ONTO PRECIP CHANCES FOR ENTIRE CWA FRIDAY NIGHT. SATURDAY COULD BE ANOTHER VERY BUSY DAY/NIGHT WITH A SURFACE LOW TO MOVE FROM EASTERN KANSAS AROUND 12Z TO NORTHEAST IOWA BY 00Z. SEVERE WEATHER IS POSSIBILITY ONCE AGAIN WITH THIS TRACK. THERE ARE ENOUGH DIFFERENCES IN THE MODELS FOR THE TRACK OF THIS LOW TO DO MUCH NARROWING DOWN...AND HAVE KEPT THINGS PRETTY WELL BROAD BRUSHED FOR NOW. .EXTENDED (MON-THU)...MONDAY LARGE UPPER LEVEL LOW DRAWS OFF TO THE EAST...ALLOWING RIDGING TO BEGIN BUILDING OVER THE AREA FOR TUESDAY AND WEDNESDAY. THURSDAY BEGINNING TO LOOK QUESTIONABLE...WITH AN INVERTED TROUGH PUSHING UP INTO THE AREA AT THE SURFACE...AND A SHORTWAVE DUCKING SOUTH OF THE RIDGE ACROSS THE AREA. FOR NOW... HAVE JUST PUT CHANCES FOR SHOWERS AND THUNDERSTORMS ON THURSDAY... THOUGH MAY EVENTUALLY NEED PRECIP FOR WEDNESDAY NIGHT AS WELL. DVN... IA...FLOOD WATCH FOR COUNTIES ALONG AND WEST OF A BURLINGTON TO MANCHESTER LINE. IL...TORNADO WATCH FOR HANCOCK AND MCDONOUGH COUNTIES TIL 9 PM. MO...FLOOD WATCH TONIGHT. LRE
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 620 PM CDT THU MAY 8 2003 ...ROUNDS OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL WILL THREATEN THE REGION THROUGH THE WEEKEND... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT AS SCATTERED THUNDERSTORMS EXIT WEST CENTRAL ILLINOIS...MORE THUNDERSTORMS...A FEW SEVERE...WILL BE POSSIBLE OVER MUCH OF THE AREA OVERNIGHT AND INTO EARLY FRIDAY MORNING. SUPERCELLULAR THUNDERSTORMS DEVELOPING THIS EVENING OVER NORTHEAST KANSAS AND EASTERN NEBRASKA WILL LOOK TO CONSOLIDATE INTO A THUNDERSTORM COMPLEX AND MOVE EAST OVER EASTERN IOWA...NORTHEAST MISSOURI...AND NORTHWEST ILLINOIS LATER TONIGHT. OTHER STORMS DEVELOPING ACROSS NORTH CENTRAL MISSOURI WILL ALSO PUSH NORTHEAST TOWARD THE AREA. THESE STORMS ARE DEVELOPING OUT AHEAD OF A POWERFUL SPRING STORM SYSTEM OVER THE CENTRAL PLAINS...WITH AN ASSOCIATED WARM FRONTAL BOUNDARY EXTENDING ACROSS CENTRAL MISSOURI. AS THE STORMS MAKE THEIR WAY EAST INTO THE LOCAL AREA FEEDING ON AN 70 TO 80 MPH SOUTHWESTERLY LOW LEVEL JET...THEY WILL BE WELL NORTH OF THE FRONTAL BOUNDARY. THIS SUGGESTS THE PRIMARY SEVERE WEATHER THREAT WILL BE FROM LARGE HAIL RANGING FROM THE SIZE OF A PENNY...UP TO A HALF DOLLAR. IF THE WARM FRONT CAN PUSH NORTH TOWARD THE IOWA AND MISSOURI BORDER...STORMS ALONG AND SOUTH OF A FAIRFIELD...TO MONMOUTH LINE MAY BE ABLE TO PRODUCE DAMAGING STRAIGHT LINE WINDS OR DOWNBURSTS UP TO 70 MPH. THE BULK OF THE THUNDERSTORMS ARE EXPECTED TO ENTER EASTERN IOWA AFTER 9 PM...AND CONTINUE OVER MUCH OF THE AREA THROUGH 5 AM FRIDAY MORNING. THE STORMS CURRENTLY DEVELOPING IN NORTH CENTRAL MISSOURI MAY AFFECT PORTIONS OF SOUTHEAST IOWA AS EARLY AS 730 PM. ALONG WITH THE SEVERE WEATHER THREAT...THESE THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. GENERAL RAINFALL AMOUNTS OF AN INCH AND A HALF WILL BE POSSIBLE OVER MUCH OF THE AREA BY FRIDAY MORNING...WITH SOME LOCATIONS EXPERIENCING EVEN HIGHER AMOUNTS. THE HEAVY RAIN COULD CAUSE SOME FLOODING PROBLEMS. A FLOOD WATCH IS IN EFFECT FOR TONIGHT ALONG AND WEST OF THE MISSISSIPPI RIVER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE WARM FRONT IS CURRENTLY PROJECTED TO LIFT UP NORTH OF THE AREA ON FRIDAY...TAKING THE THREAT FOR MORE STORMS WITH IT. BUT IF THE BOUNDARY STALLS OUT FOR SOME REASON OVER THE AREA(HELD UP BY TONIGHTS THUNDERSTORM ACTIVITY AND LEFT OVER COLD POOL)...MORE THUNDERSTORMS MAY DEVELOP RIGHT OVER THE AREA BY MIDDAY. THERE IS STILL A SIGNIFICANT RISK OF ANOTHER SEVERE WEATHER OUTBREAK SATURDAY AND SATURDAY NIGHT. A STRONG LOW PRESSURE SYSTEM WILL STILL LOOK TO MOVE OUT OF THE SOUTHERN PLAINS AND THROUGH THE MID MISSISSIPPI VALLEY SATURDAY. CURRENT INFORMATION SUGGESTS THAT THE POSSIBILITY OF THE MAIN LOW PRESSURE SYSTEM MOVING THROUGH SOUTHEAST IOWA AND NORTHWEST ILLINOIS SATURDAY AFTERNOON AND EVENING STILL EXISTS. IF THIS HAPPENS...THE AIRMASS AHEAD OF THE LOW WOULD BECOME VERY UNSTABLE. DUE TO THE TIME OF DAY AND THE STRENGTH OF THE SYSTEM...THUNDERSTORMS THAT DEVELOP ALONG AND JUST SOUTH OF THE PATH OF THE LOW PRESSURE SYSTEM WILL HAVE THE POTENTIAL TO PRODUCE TORNADOES. OTHER MODEL RUNS ARE SUGGESTING THAT THE SYSTEM MAY PULL UP FURTHER EAST AND SOUTH OF THE LOCAL AREA...PRODUCING MORE OF A RISK OF TORNADOES ACROSS CENTRAL AND NORTHEAST ILLINOIS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY OVER MUCH OF THE AREA TONIGHT...AND AGAIN ON SATURDAY AFTERNOON. SPOTTERS...EMERGENCY MANAGERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO MONITOR THE LATEST FORECASTS AND STATEMENTS CONCERNING THE STORM SYSTEM THAT WILL MOVE THROUGH THE REGION SATURDAY. LATER FORECASTS AND STATEMENTS WILL BE ABLE TO REFINE THE TIMING...LOCATION AND TYPES OF SEVERE WEATHER THAT MAY OCCUR WITH THIS POTENTIALLY DANGEROUS WEATHER SYSTEM. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: http://www.crh.noaa.gov/dvn JDH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
911 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0911 PM MONMOUTH IL 1.75 INCH HAIL
05/08/03 WARREN REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT...FINAL EVENT SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1232 AM CDT FRI MAY 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM RUTLEDGE MO 1 INCH HAIL
05/08/03 SCOTLAND RELAYED BY KTVO TV.
0745 PM GORIN MO 1.75 INCH HAIL
05/08/03 SCOTLAND REPORTED BY STORM
SPOTTER.
0754 PM WHAT CHEER IA HEAVY RAIN
05/08/03 KEOKUK .55 INCHES OF RAIN IN
30 MINUTES. REPORTED
BY STORM SPOTTER.
0755 PM WYACONDA MO 1 INCH HAIL
05/08/03 CLARK REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0757 PM 2 E GORIN MO 1.5 INCH HAIL
05/08/03 SCOTLAND REPORTED BY STORM
SPOTTER.
0802 PM ETNA MO 1.75 INCH HAIL
05/08/03 SCOTLAND RELAYED BY KMEM RADIO.
0808 PM REVERE MO 1.5 INCH HAIL
05/08/03 CLARK REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0812 PM KALONA IA .5 INCH HAIL
05/08/03 WASHINGTON REPORTED BY STORM
SPOTTER.
0817 PM ATHENS MO 1.5 INCH HAIL
05/08/03 CLARK REPORTED BY COOPERATIVE
OBSERVER.
0825 PM DONNELLSON IA 1.75 INCH HAIL
05/08/03 LEE REPORTED BY STORM
SPOTTER.
0829 PM 1 W FT MADISON IA 1.25 INCH HAIL
05/08/03 LEE REPORTED BY STORM
SPOTTER.
0834 PM FT MADISON IA 1.75 INCH HAIL
05/08/03 LEE REPORTED BY STORM
SPOTTER.
0834 PM WEST PT IA 1.75 INCH HAIL
05/08/03 LEE REPORTED BY EMERGENCY
MANAGEMENT.
0834 PM 1 W FT MADISON IA 2 INCH HAIL
05/08/03 LEE WINDOWS BROKEN OUT OF
CARS BY LARGE HAIL.
REPORTED BY STORM
SPOTTER.
0840 PM DONNELLSON IA 2.5 INCH HAIL
05/08/03 LEE RELAYED BY KHQA TV.
0840 PM 2 NW MIDDLETOWN IA 1.75 INCH HAIL
05/08/03 DES MOINES REPORTED BY STORM
SPOTTER.
0845 PM 6 S BURLINGTON IA 2.5 INCH HAIL
05/08/03 DES MOINES HAIL COVERING GROUND.
REPORTED BY STORM
SPOTTER.
0849 PM WEST BURLINGTON IA 1 INCH HAIL
05/08/03 DES MOINES REPORTED BY STORM
SPOTTER.
0853 PM BURLINGTON IA 2.75 INCH HAIL
05/08/03 DES MOINES REPORTED BY STORM
SPOTTER.
0853 PM 2 S GLADSTONE IL 1.75 INCH HAIL
05/08/03 HENDERSON REPORTED BY STORM
SPOTTER.
0902 PM GLADSTONE IL 4 INCH HAIL
05/08/03 HENDERSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0911 PM MONMOUTH IL 1.75 INCH HAIL
05/08/03 WARREN REPORTED BY STORM
SPOTTER.
NICHOLSIAZ042-054-066-068-ILZ001-002-007-009-015>018-024>026-035-090615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1247 AM CDT FRI MAY 9 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 314 FOR PORTIONS OF EASTERN IOWA...NORTHWEST AND WEST CENTRAL ILLINOIS CANCELED... SEVERE THUNDERSTORM WATCH NUMBER 314 FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS HAS BEEN CANCELED. THE WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN EASTERN IOWA...SCOTT...CLINTON...JACKSON AND DUBUQUE...AND IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES IN NORTHWEST AND WEST CENTRAL ILLINOIS...JO DAVIESS...STEPHENSON...CARROLL...WHITESIDE...ROCK ISLAND...MERCER...HENRY...BUREAU...PUTNAM...HENDERSON...WARREN AND MCDONOUGH. THE THREAT FOR SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA. SCATTERED THUNDERSTORMS WILL CONTINUE OVER THE NEXT SEVERAL HOURS BEFORE DIMINISHING. HOWEVER...THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT WILL BE CAPABLE OF PRODUCING GUSTY WINDS...SMALL HAIL AND VERY HEAVY RAIN.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
254 AM CDT FRI MAY 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1150 PM FREEPORT IL WIND DAMAGE
05/08/03 STEPHENSON TREES AND POWERLINES
BLOWN DOWN AND MINOR
DAMAGE TO SOME
STRUCTURES FREEPORT AND
PEARL CITY. TIME
ESTIMATED.The national radar mosaic for the moment the first event began.
4 flood. Local standard time, as filed.
Iowa River
Iowa River
Cedar River
Cedar & Mississippi Rivers
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359130, 5359131, 5359132, 5359133.